Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2014, 4:57 PM CDT for Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2014, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 17, 2014, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043
WUUS54 KMAF 172157
SVRMAF
TXC377-172300-
/O.NEW.KMAF.SV.W.0150.140617T2157Z-140617T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 600 PM CDT
* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF SHAFTER...OR 25 MILES NORTH OF PRESIDIO...MOVING EAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
CENTRAL PRESIDIO COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3015 10407 2988 10397 2976 10416 2980 10434
2996 10441
TIME...MOT...LOC 2158Z 265DEG 13KT 2991 10427
$$1 follow-up statement
130
WWUS54 KMAF 172214
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT TUE JUN 17 2014
TXC377-172224-
/O.CAN.KMAF.SV.W.0150.000000T0000Z-140617T2300Z/
PRESIDIO-
514 PM CDT TUE JUN 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PRESIDIO COUNTY IS
CANCELLED...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3015 10407 2988 10397 2976 10416 2980 10434
2996 10441
TIME...MOT...LOC 2214Z 265DEG 13KT 2992 10420
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:53 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 17, 2:53 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT Tue Jun 17 2014 .DISCUSSION... Generally southwesterly flow aloft expected through Thursday with the surface trough expected across the extreme west Texas/eastern New Mexico border. The westward position of the surface trough will allow low level moisture to back all the way into the mountains through the period. Intense heating along with an abundance of shortwaves in the upper flow will spark widely scattered to scattered thunderstorms across southeast New Mexico and west Texas through Thursday. A few storms will become strong to severe given a cape forecast of 1000-3000 j/kg. The best chance of severe storms will be Wednesday afternoon and evening when 0 to 6 kilometer shear values are forecast to be in the 25 to 30 knot range. Will continue to mention locally heavy rainfall in the hazardous weather outlook due above normal precipitable water values. High temperatures will cool to slightly below normal values through Thursday due to expected abundant cloudiness and uptick in areal coverage of storms. More storms are expected Friday due to an upper level trough stalling over the Trans Pecos and Big Bend area. The best chance appears like it will be across the mountains and Big Bend closest to the disturbance with help from topography and upslope flow. This disturbance is forecast to meander across the Trans Pecos and Big Bend Saturday and Sunday so will keep a slight chance of thunderstorms in those regions. Beyond Sunday the GFS model weakens and moves the disturbance east of the area while the ECMWF model keeps the disturbance over west Texas and expands its precipitation shield. For now will confine mention of precipitation to the Davis Mountains and Marfa Plateau in upslope flow and continue to monitor. For Temperatures next Sunday through Tuesday went with a split between the warmer GFS and ECMWF given the uncertainty. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 93 69 90 / 30 30 30 30 BIG SPRING TX 71 91 70 90 / 20 30 30 30 CARLSBAD NM 70 96 67 95 / 20 30 20 20 DRYDEN TX 74 98 72 93 / 20 30 20 30 FORT STOCKTON TX 72 97 70 90 / 20 40 20 40 GUADALUPE PASS TX 70 92 68 89 / 20 30 20 30 HOBBS NM 67 93 66 90 / 30 30 20 30 MARFA TX 61 88 60 83 / 30 40 30 40 MIDLAND INTL AIRPORT TX 72 92 71 89 / 20 30 30 30 ODESSA TX 71 91 71 90 / 20 30 30 30 WINK TX 74 97 73 95 / 20 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 17, 1:20 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT TUE JUN 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT TUE JUN 17 2014 /1220 PM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING. THE BEST CHANCES WILL BE ACROSS THE BIG BEND AND DAVIS MOUNTAINS NORTHWARD ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY THROUGH FRIDAY. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH LARGE HAIL...DAMAGING WINDS... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL POSSIBLE. THE STRONGEST STORMS ARE EXPECTED TO BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 4:22 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 422 PM CDT TUE JUN 17 2014 TXZ080-172215- MARFA PLATEAU- 422 PM CDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 27 MILES SOUTHWEST OF MARFA AT 421 PM CDT...MOVING EAST AT 10 MPH. THIS STORM COULD AFFECT PORTIONS OF HIGHWAY 67...10 TO 20 MILES SOUTH OF MARFA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO GUSTY WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3022 10409 2992 10406 2996 10448 3016 10450 TIME...MOT...LOC 2121Z 265DEG 9KT 3005 10436
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:45 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| Jun 16, 8:49 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| Jun 17, 4:22 PM CDT | Special Weather Statement | MAF | Presidio | 53 min |
| Jun 17, 4:45 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| Jun 17, 5:45 PM CDT | Special Weather Statement | MAF | Ward | 60 min |
| Jun 17, 6:04 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| Jun 17, 6:08 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
| Jun 17, 6:31 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 17, 6:35 PM CDT | Special Weather Statement | MAF | Ward | 55 min |
| Jun 17, 6:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Jun 17, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.